Texas, 2025

Damaging Wind in Texas, May 2, 2025

May 2, 2025 · NWS OUN · 1 event in 1 county or zone

Numerous severe thunderstorms impacted portions of central and southern Oklahoma and western-north Texas early on the morning of the 2nd. Synoptically, this convective episode was driven by the approach of a weak shortwave trough rounding the periphery of a broader upper system across the Central and Northern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous severe thunderstorms impacted portions of central and southern Oklahoma and western-north Texas early on the morning of the 2nd. Synoptically, this convective episode was driven by the approach of a weak shortwave trough rounding the periphery of a broader upper system across the Central and Northern Plains. Very strong elevated instability and sufficient wind shear promoted organized thunderstorm clusters and eventually a semi-organized line across the aforementioned region producing large hail and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 1:31 AM CST, 19 minutes earlier. Its key messages:

  • Updated at 223 AM CDT Fri May 2 2025
  • Severe storms and heavy rainfall expected early Friday morning. Flash flood/flood threat continues across southern into parts of central Oklahoma.
  • Dry this weekend.
  • A stormy pattern returns next week with storms and heavy rainfall, especially late Monday into Tuesday.
Area forecast discussion, May 2, 1:31 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
231 AM CDT Fri May 2 2025

...New NEAR TERM, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 223 AM CDT Fri May 2 2025

 - Severe storms and heavy rainfall expected early Friday
   morning. Flash flood/flood threat continues across southern
   into parts of central Oklahoma.

 - Dry this weekend.

 - A stormy pattern returns next week with storms and heavy
   rainfall, especially late Monday into Tuesday.

&&

.NEAR TERM...
(Today and tonight)
Issued at 223 AM CDT Fri May 2 2025

Scattered to widespread thunderstorms have developed near a frontal
boundary across the Red River in southwestern Oklahoma and far
northern Texas.  Meanwhile, a small cluster of storms is moving
quickly across west central/central Oklahoma.  Strong outflow winds
associated with the smaller cluster should reinforce the frontal
boundary near the Red River, where storms have been training.
Most CAMS merge the storms into a larger MCS and move the complex
into eastern Oklahoma by 12Z Friday. Scattered showers and
thunderstorms will remain possible through the morning and
afternoon, within an area of mid-level convergence. This will
likely setup across central Oklahoma early Friday morning and will
gradually shift southward during the late morning and afternoon.

Clouds will clear from north to south this afternoon and into
tonight, as a trough moves southeast across the central and southern
Plains.  Relatively dry air will advect southward across Oklahoma
and northern Texas late this afternoon and tonight.  This will allow
temperatures to cool into the 40s by early Saturday morning. Lower
30s are possible across far northwestern Oklahoma.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 223 AM CDT Fri May 2 2025

A mid and upper ridge will build into the central part of the U.S.
over the weekend.  This will bring a mainly clear sky with cool
nights and warm daytime temperatures.  A northerly wind on Saturday
will shift to a southerly direction on Sunday.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 223 AM CDT Fri May 2 2025

By late Monday into Tuesday, a large trough/low across the
southwestern U.S. will begin to lift across West Texas and part
of the southern and central Plains.  This is expected to bring
another round of strong thunderstorms, with an increase risk of
heavy rainfall and flooding. By mid-week, the mid and upper low will
move little, with ridging to the west and east. Confidence in
this solution is not high, but would keep the area in at least a
chance of showers and storms from Wednesday through Friday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Fri May 2 2025

Thunderstorm intensity is increasing across west central Oklahoma
and near a frontal boundary near the Red River. CAMs are in
general agreement in merging the two areas shortly after 9Z. Very
strong winds and hail will be possible with the stronger storms
and will mainly impact OKC/OUN/LAW and perhaps DUA. MVFR
conditions are expected mainly along and south of I-40 through
at least 15-18Z. Most of the impactful precipitation will end by
14Z with some lingering showers and storms across southern
Oklahoma and northern Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  45  68  47 /  60   0   0   0
Hobart OK         69  43  70  47 /  50   0   0   0
Wichita Falls TX  70  47  71  47 /  80   0   0   0
Gage OK           69  38  72  46 /  10   0   0   0
Ponca City OK     70  42  71  44 /  20   0   0   0
Durant OK         71  51  71  49 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 PM CDT this afternoon for OKZ023>025-027>031-
     035>042-044>046.

TX...Flood Watch until 1 PM CDT this afternoon for TXZ083-085-086-090.

&&

NEAR TERM...06
SHORT TERM...06
LONG TERM....06
AVIATION...06

In the hours before

Special weather statement, May 2, 1:14 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
214 AM CDT Fri May 2 2025

OKZ032-043-020745-
Coal OK-Hughes OK-
214 AM CDT Fri May 2 2025

...A strong thunderstorm will impact portions of northeastern Coal
and southeastern Hughes Counties through 245 AM CDT...

At 214 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Gerty, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuart and Gerty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3505 9609 3475 9609 3471 9614 3481 9632
      3507 9609 3505 9608
TIME...MOT...LOC 0714Z 211DEG 6KT 3482 9619

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 2, 1:18 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
218 AM CDT Fri May 2 2025

OKZ019-020-026-020745-
Payne OK-Logan OK-Lincoln OK-
218 AM CDT Fri May 2 2025

...A strong thunderstorm will impact portions of northwestern
Lincoln, southeastern Logan and southwestern Payne Counties through
245 AM CDT...

At 218 AM CDT, Doppler radar was tracking a strong thunderstorm near
Guthrie, moving east at 15 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Guthrie, Langston, Coyle, Meridian, and Fallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 9712 3570 9714 3572 9714 3572 9725
      3578 9747 3596 9744 3596 9708
TIME...MOT...LOC 0718Z 278DEG 15KT 3586 9737

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bunker
Local storm report, May 2, 1:23 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
223 AM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     Hail             1 SE Stratford          34.79N 96.96W
05/02/2025  E0.75 Inch       Garvin             OK   Public

            Report from mPING: Dime (0.75 in.).

&&

KS
Special weather statement, May 2, 1:32 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Norman OK
232 AM CDT Fri May 2 2025

OKZ028-030-039>042-046-020815-
Stephens OK-Carter OK-Pottawatomie OK-Garvin OK-Pontotoc OK-
McClain OK-Murray OK-
232 AM CDT Fri May 2 2025

...A strong thunderstorm will impact portions of Garvin, eastern
Stephens, northwestern Carter, northwestern Pontotoc, northwestern
Murray, south central Pottawatomie and southeastern McClain Counties
through 315 AM CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Foster, moving northeast at 40 mph.

HAZARD...Wind gusts of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pauls Valley, Wynnewood, Stratford, Elmore City, Paoli, Asher,
Wanette, Katie, Byars, Foster, Tatums, Vanoss, Antioch, Hennepin,
Pernell, and Whitebead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3444 9748 3463 9764 3503 9694 3476 9674
TIME...MOT...LOC 0732Z 231DEG 34KT 3456 9748

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Bunker
Local storm report, May 2, 1:41 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
241 AM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     Tstm Wnd Gst     3 S Elk City            35.37N 99.42W
05/02/2025  E60 MPH          Beckham            OK   Trained Spotter

&&

KS
Local storm report, May 2, 1:44 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
244 AM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Tstm Wnd Gst     2 NE Elk City           35.43N 99.40W
05/02/2025  M59 MPH          Beckham            OK   AWOS

&&

KS

The radar

The Altus AFB radar (KFDR), 76 km away, was scanning. The volume nearest the first event began at 07:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 2, 1:50 AM CST
Where
Clay County, 2.23 mi ENE of Dean
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.960, -98.313

Three-inch tree limbs were blown down. The report was relayed through mPING. The event time is estimated from radar observations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259088.